Colorado, 2015

Hail in Colorado, May 14, 2015

May 14, 2015 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of pennies in northwest Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of pennies in northwest Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 14, 4:57 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, May 14, 4:57 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT THU MAY 14 2015

.UPDATE...
ISSUED AT 546 PM MDT THU MAY 14 2015

UPDATED TO LOWER POPS OVER EL PASO AND TELLER COUNTIES THIS
EVENING. RADAR HAS BEEN PRETTY QUIET SO FAR THIS EVENING WITH ONLY
AN ISOLATED SHOWER AND THUNDERSTORM POSSIBLE. A FEW STRONG STORMS
WILL REMAIN POSSIBLE OUT NEAR THE KANSAS BORDER THIS EVENING.
OTHERWISE NO MAJOR CHANGES TO THE GOING FORECAST.  MOZLEY

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 349 PM MDT THU MAY 14 2015

AN UPR LOW OVR CA WL MOVE SLOWLY EASTWARD TONIGHT AND
FRIDAY...AND BY 00Z SAT AN ELONGATED UPR LOW IS FORECAST TO EXTEND
FROM SRN ID TO SRN CA.  THIS WL KEEP S TO SW FLOW ALOFT OVR THE
FORECAST AREA THRU THE PERIOD.

ISOLD TO SCT SHOWERS AND TSTMS ARE EXPECTED ACRS THE FORECAST AREA
THIS EVENING.  WITH A WEAK DISTURBANCE MOVING ACRS SERN CO THIS
EVENING IT MAY PROVIDE ENOUGH LIFT TO CONTINUE KICKING OFF SOME
SHOWERS AND TSTMS THU ABOUT MIDNIGHT OR A LITTLE LATER ALONG THE KS
BORDER. OVR THE CONTDVD LATER TONIGHT...A WEAK SHORTWAVE TROF IS
FORECAST TO EJECT OFF THE UPR LOW OVR THE WRN STATES...AND MOVE INTO
WRN CO.  THIS DISTURBANCE WL PROBABLY KEEP SOME SHOWERS GOING THRU
THE NIGHT OVR PORTIONS OF THE CONTDVD. THE SAN LUIS VALLEY...ERN
MTNS AND I-25 CORRIDOR SHOULD SEE PCPN CHANCES COME TO AN END BY
LATE NIGHT.

ON FRIDAY MOISTURE WL CONTINUE STREAMING INTO WRN CO AHEAD OF THE
UPR LOW WITH FAIRLY GOOD CHANCES FOR PCPN ALONG THE CONTDVD...AND
ISOLD TO SCT PCPN OVR AND NR THE ERN MTNS AND THE SAN LUIS VALLEY.
MODERATE S TO SW FLOW ALOFT ON FRIDAY WL MIX DOWN DURING THE DAY
WITH DEW POINTS ACRS THE SERN PLAINS DECREASING INTO THE UPR 20S TO
MID 30S IN THE AFTERNOON. MOST OF THE FORECAST AREA WL HAVE BREEZY
TO WINDY CONDITIONS.  ALTHOUGH THERE MAY BE SOME SHOWERS/TSTMS OVR
THE I-25 CORRIDOR FRI AFTERNOON...THE REST OF THE SERN PLAINS ARE
EXPECTED TO BE DRY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 349 PM MDT THU MAY 14 2015

ACTIVE METEOROLOGICAL PATTERN ANTICIPATED OVER THE FORECAST
DISTRICT DURING PORTIONS OF THE LONGER TERM WITH PRIMARY
METEOROLOGICAL CONCERNS BEING PRECIPITATION(POTENTIALLY HEAVY AT
TIMES)...TEMPERATURES...HIGHER ELEVATION MODERATE TO HEAVY SNOW
AT TIMES AND SEVERE WEATHER POTENTIAL.

RECENT LONGER TERM COMPUTER SIMULATIONS AND FORECAST MODEL
SOUNDINGS SUGGEST THAT INITIAL UPPER SYSTEM LOCATED OVER SOUTHERN
NEVADA AT 00Z SATURDAY ROTATES INTO WESTERN COLORADO BY SATURDAY
MORNING BEFORE SHIFTING INTO NORTHWESTERN KANSAS BY 06Z SUNDAY AND
INTO EASTERN SOUTH DAKOTA BY 19Z SUNDAY.

THE MORE WIDESPREAD AND HEAVIER PRECIPITATION WITH THIS INITIAL
UPPER DISTURBANCE IS EXPECTED FROM FRIDAY EVENING INTO SATURDAY
EVENING(PRIMARILY OVER HIGHER TERRAIN LOCATIONS)...WITH LOCALLY
MODERATE TO HEAVY SNOW ANTICIPATED OVER FAVORED HIGHER TERRAIN
LOCATIONS DURING THIS TIME-FRAME...THEREFORE WILL ALLOW EXISTING
3RD/4TH PERIOD WINTER STORM WATCH FOR THE WESTERN MOSQUITO RANGE
AND EASTERN SAWATCH MOUNTAINS ABOVE 11000 FEET AS WELL AS THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET TO
REMAIN IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON.

METEOROLOGICAL FOCUS THEN SHIFTS TO NEXT UPPER DISTURBANCE(CLOSED
UPPER LOW) PUSHING INTO CALIFORNIA SUNDAY NIGHT AND THEN MOVING
ACROSS UTAH TUESDAY BEFORE SHIFTING INTO NORTHERN NEBRASKA
WEDNESDAY.

THIS 2ND STORM SYSTEM WILL BRING INCREASING PRECIPITATION
POTENTIAL TO THE FORECAST DISTRICT BY EARLY NEXT WEEK WITH THE
HIGHEST PRECIPITATION POTENTIAL ANTICIPATED TUESDAY. IN
ADDITION...ELEVATED SEVERE WEATHER PARAMETERS ARE ALSO PROJECTED
FROM TUESDAY INTO TUESDAY NIGHT...PRIMARILY FAVORING LOCATIONS
FROM THE EASTERN MOUNTAINS/FOOTHILLS INTO EASTERN COLORADO.
WFO PUEBLO WILL CONTINUE TO MONITOR THIS SYSTEM CLOSELY.

THEN...3RD UPPER SYSTEM IS EXPECTED TO BE MOVING INTO CALIFORNIA
FROM LATER WEDNESDAY INTO NEXT THURSDAY...ALLOWING FOR ANOTHER
ROUND OF INCREASED PRECIPITATION CHANCES BY LATER NEXT WEEK.

ALSO...GENERALLY BELOW SEASONAL MID TO LATE MAY MAXIMUM
TEMPERATURES ARE ANTICIPATED DURING THE LONGER TERM IN COMBINATION
WITH NEAR TO SLIGHTLY ABOVE SEASONAL MINIMUM TEMPERATURES.
FINALLY...HEALTHIEST GRADIENT WINDS DURING THE LONGER TERM ARE
ANTICIPATED FROM FRIDAY NIGHT INTO SATURDAY AND THEN AGAIN MONDAY
NIGHT INTO TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 349 PM MDT THU MAY 14 2015

VFR CONDITIONS ARE EXPECTED THRU THE NEXT 24 HRS AT THE TAF SITES.
THERE WILL BE THE POTENTIAL FOR SOME SHOWERS OR TSTMS AT THE TAF
SITES THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY AFTERNOON.
BREEZY TO WINDY CONDITIONS ARE EXPECTED BY FRIDAY AFTERNOON IN MOST
LOCATIONS...WITH S TO SW WINDS OF 20-30 KTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON FOR COZ058-060-066-068.

&&

UPDATE...MOZLEY
Hazardous weather outlook, May 14, 10:00 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT THU MAY 14 2015

COZ058>089-093>099-151700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...WITH ISOLATED STORMS DRIFTING ACROSS THE
VALLEYS AND EASTERN PLAINS LATE IN THE DAY. A FEW STORMS MAY
CONTINUE THROUGH THE NIGHT...MAINLY ALONG THE KANSAS BORDER. THE
MAIN STORM THREATS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 40
MPH...BUT SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG SPRING STORM SYSTEM WILL BRING WINTER-LIKE CONDITIONS TO
THE MOUNTAINS LATE FRIDAY THROUGH SUNDAY. SIGNIFICANT SNOW
ACCUMULATIONS WILL BE POSSIBLE FOR ELEVATIONS ABOVE 10000 FEET.
THIS WILL RESULT IN HAZARDOUS CONDITIONS OVER THE PASSES THIS
WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY...GENERALLY IN THE
AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE LIGHTING
AND WIND GUSTS TO 45 MPH. ON TUESDAY...INCREASED SHEAR AND
MOISTURE WILL LEAD TO THE THREAT OF SEVERE STORMS OVER THE
PLAINS...WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS
AFTERNOON AND EARLY THIS EVENING.

28/28

In the hours before

Special weather statement, May 14, 2:52 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT THU MAY 14 2015

COZ097-098-142230-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
352 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS AND EAST CENTRAL
BENT COUNTIES UNTIL 430 PM MDT...

AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF HASTY...OR 20 MILES SOUTHWEST OF LAMAR...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN PROWERS AND
EAST CENTRAL BENT COUNTIES.

LAT...LON 3777 10286 3788 10305 3809 10289 3801 10274
TIME...MOT...LOC 2151Z 215DEG 25KT 3789 10290

28
Special weather statement, May 14, 4:37 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT THU MAY 14 2015

COZ098-150000-
LAMAR VICINITY/PROWERS COUNTY CO-
537 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
600 PM MDT...

AT 536 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF HOLLY...OR 17 MILES SOUTH OF COOLIDGE...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
PROWERS COUNTY.

LAT...LON 3767 10219 3784 10225 3798 10205 3767 10204
TIME...MOT...LOC 2336Z 239DEG 20KT 3781 10212

KAM
Special weather statement, May 14, 6:24 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
724 PM MDT THU MAY 14 2015

COZ081-150215-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
724 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 815 PM MDT...

AT 723 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORISSANT...OR 23 MILES WEST OF COLORADO SPRINGS...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORISSANT AND DIVIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3909 10500 3884 10520 3889 10533 3892 10533
      3913 10521 3913 10498
TIME...MOT...LOC 0123Z 213DEG 19KT 3890 10525

KT

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 14, 6:45 PM MST to 6:50 PM MST
Where
El Paso County, 4.3 mi ENE of Manitou Spgs
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.890, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573039.